Maryland, 2020

Lightning Strike in Maryland, July 22, 2020

July 22, 2020 · NWS AKQ · 1 event in 1 county or zone

Isolated thunderstorm in advance of a weak frontal boundary produced a lightning strike which caused a house fire across portions of the Lower Maryland Eastern Shore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated thunderstorm in advance of a weak frontal boundary produced a lightning strike which caused a house fire across portions of the Lower Maryland Eastern Shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 22, 2:37 PM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 22, 2:37 PM EST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
337 PM EDT Wed Jul 22 2020

.SYNOPSIS...
Hot and humid conditions will continue through tomorrow with
scattered thunderstorms possible. A weak cold front will approach
from the northwest late tomorrow and will not fully cross the region
until early Saturday. High pressure settles into the area on Sunday.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 330 PM EDT Wednesday...

Temperatures are primarily in the mid 90s over most of the CWA with
mid to upper 90s in the SE. The hot spot once again is Norfolk with
a temperature of 100F as of 3 PM.

Tstms have begun to form in the NW of the CWA (Fluvanna and Louisa)
ahead of the trough approaching from the W later this
afternoon/early evening. The expectation is for these storms to
eventually organized into a multicell line that moves E later this
afternoon/early evening. SW flow should keep the southern portion of
the line confined to the northernmost counties of the CWA with 50-
60% PoPs. PoPs quickly diminish S to around 30-50 % in RIC and <30%
SE of RIC. SPC has maintained slight risk for severe over the far N
of the CWA but the greatest svr threat is N of the CWA. Shear not
overly impressive (~20 kt) but with steep low level lapse rates and
high CAPE, could see isolated strong/severe storms similar to what
occurred last evening/earlier this morning. Convection may linger NW
into the overnight hours tonight. The slower (and less severe)
portion of the line lags behind and could make it into the W portion
of the CWA later this evening into early overnight. Mostly cloudy
tonight with clouds beginning to break near sunrise and lows mainly
in the low to mid 70s with upper 70s possible near the coast.

Tomorrow will be slightly cooler than today with highs in the mid
90s. However, with dews still in the low to mid 70s, heat indices of
100-105 W of I-95 and 105-109 E of I-95 (including the city of Ric)
will be possible. Have extended the Heat Advisory for areas E of I-
95 tomorrow to account for this. In association with lee troughing
and another shortwave trough approaching from the W, thunderstorms
are expected to develop along the mountains tomorrow afternoon and
move E into the CWA by late afternoon/early evening. Storm coverage
will be more widespread than today but with weak shear, widespread
svr weather is not expected. SPC has nearly the entire CWA in a
marginal risk for svr weather due to primarily isolated strong-to-
svr storms embedded within the main line. Storms should gradually
weaken as they move E overnight.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
As of 300 PM EDT Wednesday...

Somewhat unsettled weather will continue into the first part of the
weekend as the surface boundary slowly moves through the area Thu
night into Friday before dissipating. This cold front will end the
hot conditions we've seen over the past week. However, there will be
continued chances for showers/storms right through Saturday given
the slightly lower heights aloft and the surface boundary helping to
initiate convection. Probably the best chance for showers/storms
will be Friday with the front nearby, but could not rule out showers
and storms on Saturday, especially southside VA and NE NC.

Temps will drop to near seasonable levels for this time of year with
highs in the lower 90s and lows in the low-mid 70s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 155 PM EDT Wednesday...

Heat ridge expands back E into the local area Sun through early
next week. Remnant sfc frontal boundary will be slow to
dissipate to end the weekend. By Sun into Mon...sfc hi pres
becomes situated E of the SE CONUS coast resulting in SW winds
and a return to the higher heat/humidity (while PoPs stay blo
20%). By Wed...the next cold front attempts to cross the
FA...still hot but w/ a bit higher PoPs.

Lows Sat night mainly 70-75F. Highs Sun in the u80s right at
the immediate coast to the l90s elsewhere. Lows Sunday night in
the l-m70s...u60s in the urban areas of SE VA. Highs Mon/Tue
mainly in the m-u90s. Highs in the u80s-l90s.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
As of 200 PM EDT Wednesday...

Generally VFR for the next 24 hours. Could see brief reduction of
fight conditions at RIC and SBY late this afternoon into early this
evening in any thunderstorm, but expect this to be brief. Will also
need to watch for gusty winds from any storm. TSTM chances minimal
at ORF/PHF/ECG.

OUTLOOK...
A weak cold front late Thu-Fri could bring somewhat higher coverage
of storms. Sfc hi pres builds N of the local area Sat...however at
least ISOLD SHRAs/tstms will still be poss NC. Lower pcpn chances
are expected over the entire area Sun.

&&

.MARINE...
As of 150 PM EDT Wednesday...

No marine headlines expected through the weekend/Mon. ISOLD
convection poss this evening. Otw...SSW winds aob 15 kt w/ waves
on the bay 1-2 ft...seas 1-2 ft. Winds from Thu through Fri
will generally be S or SW aob 15 kt. Waves in the bay continue
to be 1-2 ft...w/ seas generally 1-3 ft...could see some 4 ft
seas closer to 20 nm offshore (mainly N of Cape Charles VA) for
a brief time Thu night. A front approaches the area from the
north Fri morning then is slow to dissipate INVOF the waters
through the weekend (allowing winds to stay mainly SSW). SCT
(mainly) afternoon/evening convection is possible through Sat.
Brief gusty winds are possible in any tstms (tonight into the
weekend)...and will be handled with SMWs/MWSs.

&&

.CLIMATE...
As of 200 AM EDT Wednesday...

Hot weather continues through Thursday.

* Summary of Records for the Heatwave:

* Norfolk:
* 2 record highs (102/Sun 19th, and 102/Tue 21st).
* 3 record high mins (tie 79/Sat 18th, 82/Mon 20th, tie 80/Tue
  21st).

	* Last time 3 consecutive days of 100F+ occurred at Norfolk was
    7/20-7/22/2019.

* Richmond:
* record high (tie 101/Sun 19th).
* record high min (tie 78/Mon 20th).

* Salisbury: (no records set).

* Elizabeth City:
* record high min (80/Mon 20th).

* Record Highs for today/Wed 7/22:

* Site

* RIC: 103 (1952)
* ORF: 102 (2011)
* SBY: 104 (1930)
* ECG: 104 (1952)

* Record High Mins for today/Wed 7/22:

* Site

* RIC: 79 (2011)
* ORF: 82 (2011)
* SBY: 80 (2011)
* ECG: 79 (2019)

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Heat Advisory until 8 PM EDT Thursday for MDZ021>024.
NC...Heat Advisory until 8 PM EDT Thursday for NCZ012>017-030>032-
     102.
VA...Heat Advisory until 8 PM EDT this evening for VAZ048-060>062-
     065>069-509-510.
     Heat Advisory until 8 PM EDT Thursday for VAZ064-075>090-092-
     093-095>100-511>525.
MARINE...None.

&&

SYNOPSIS...RMM
NEAR TERM...RMM
SHORT TERM...MRD
LONG TERM...ALB
AVIATION...LKB/MRD
MARINE...ALB/ERI
CLIMATE...
Hazardous weather outlook, Jul 22, 2:40 PM EST, 2 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
340 PM EDT Wed Jul 22 2020

VAZ060>062-065>069-231945-
Prince Edward-Cumberland-Goochland-Mecklenburg-Lunenburg-Nottoway-
Amelia-Powhatan-
340 PM EDT Wed Jul 22 2020

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Virginia and south
central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

In addition, isolated strong to severe thunderstorms will be
possible late this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ078>090-092-093-095>100-512>520-522>525-231945-
Lancaster-Brunswick-Dinwiddie-Prince George-Charles City-New Kent-
Gloucester-Middlesex-Mathews-Greensville-Sussex-Surry-James City-
Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-
Virginia Beach-Accomack-Northampton-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Eastern Essex-York-Newport News-
Hampton/Poquoson-
340 PM EDT Wed Jul 22 2020

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THURSDAY...

This Hazardous Weather Outlook is for central Virginia, east
central Virginia, eastern Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

In addition, isolated strong to severe thunderstorms will be
possible late this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>024-VAZ064-075>077-511-521-231945-
Dorchester-Wicomico-Somerset-Inland Worcester-Caroline-Westmoreland-
Richmond-Northumberland-Western Hanover-Western Essex-
340 PM EDT Wed Jul 22 2020

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THURSDAY...

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia and north central
Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

In addition, there is a slight risk for severe thunderstorms late
this afternoon and evening with the main threat being from damaging
wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ048-509-510-231945-
Fluvanna-Western Louisa-Eastern Louisa-
340 PM EDT Wed Jul 22 2020

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

In addition, there is a slight risk for severe thunderstorms late
this afternoon and evening with the main threat being from damaging
wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-231945-
Maryland Beaches-
340 PM EDT Wed Jul 22 2020

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...This afternoon and tonight.

Heat indices from 100 to 104 degrees are expected late this morning
and afternoon. There is a slight risk for severe thunderstorms late
this afternoon and evening with the main threat being from damaging
wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms may contain strong gusty winds and heavy rain
Thursday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>017-030>032-102-231945-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-
340 PM EDT Wed Jul 22 2020

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THURSDAY...

This Hazardous Weather Outlook is for northeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 22, 2:23 PM EST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Wakefield VA
323 PM EDT Wed Jul 22 2020

VAZ509-510-222000-
Western Louisa-Eastern Louisa-
323 PM EDT Wed Jul 22 2020

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT NORTHEASTERN LOUISA
COUNTY...

At 323 PM EDT, a thunderstorm with heavy rain was located near
Mineral, moving east at 30 mph.

Wind gusts up to 50 mph are possible with this storm.

Rainfall amounts of up to 1 inch are possible with this storm.

Locations impacted include...
Louisa, Mineral, Bumpass, Pendleton, Louisa Airport, Fredericks Hall,
Wares Crossroads and Cuckoo.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3811 7793 3812 7792 3811 7791 3811 7788
      3810 7786 3810 7784 3808 7781 3807 7778
      3806 7778 3805 7775 3802 7775 3803 7773
      3801 7772 3801 7769 3791 7773 3793 7800
      3812 7801 3813 7799
TIME...MOT...LOC 1923Z 262DEG 31KT 3803 7785

44
Special weather statement, Jul 22, 3:05 PM EST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Wakefield VA
405 PM EDT Wed Jul 22 2020

VAZ048-061-062-064-509>511-222100-
Goochland-Western Hanover-Fluvanna-Western
Louisa-Cumberland-Caroline-Eastern Louisa-
405 PM EDT Wed Jul 22 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT LOUISA...NORTHEASTERN
CUMBERLAND...NORTHWESTERN GOOCHLAND...NORTHWESTERN HANOVER AND
FLUVANNA COUNTIES...

At 404 PM EDT, strong thunderstorms were clustered near Troy, or 7
miles northeast of Palmyra, moving northeast at 10 mph.

Wind gusts in excess of 30 mph are possible with these storms.
Rainfall amounts of 1 to 2 inches are possible with these storms.

Locations impacted include...
Louisa, Mineral, Hadensville, Palmyra, Fork Union, Lake Monticello,
Columbia, Ferncliff, Lakeside Village, Kents Store, Troy, Fife,
Bumpass, Boswells Tavern, Duncan, Gordonsville, Chilesburg, Orchid,
Central Plains and Bremo Bluff.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3806 7826 3813 7821 3814 7812 3815 7811
      3813 7805 3814 7801 3812 7798 3810 7784
      3806 7778 3805 7775 3802 7775 3803 7773
      3799 7766 3799 7764 3804 7759 3799 7750
      3759 7827 3769 7824 3773 7839 3783 7846
TIME...MOT...LOC 2004Z 237DEG 10KT 3796 7819

GINGRICH
Special weather statement, Jul 22, 3:40 PM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Wakefield VA
440 PM EDT Wed Jul 22 2020

VAZ064-075-519-521-222145-
Western King and Queen-Westmoreland-Western Essex-Caroline-
440 PM EDT Wed Jul 22 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CAROLINE...
NORTHWESTERN WESTMORELAND AND NORTHWESTERN ESSEX COUNTIES...

At 439 PM EDT, strong thunderstorms were clustered over Fort A.p.
Hill, or near Bowling Green, moving northeast at 25 mph.

Wind gusts in excess of 30 mph are possible with these storms.

Rainfall amounts of 1 to 2 inches are possible with these storms.

Locations impacted include...
Colonial Beach, Bowling Green, Milford, Port Royal, Ladysmith,
Loretto, Leedstown, Fort A.p. Hill, Hustle, Potomac Beach, Elevon,
Supply, Penola, Cedon, Lerty, Rappahannock Academy, Sparta, Villboro,
Rollins Fork and Oak Grove.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3821 7695 3816 7684 3789 7718 3788 7721
      3791 7724 3788 7725 3803 7756 3824 7732
      3822 7728 3825 7727 3825 7723 3823 7725
      3819 7725 3820 7722 3817 7718 3815 7712
      3816 7709 3814 7707 3826 7705 3828 7698
TIME...MOT...LOC 2039Z 222DEG 21KT 3807 7726

GINGRICH
Special weather statement, Jul 22, 3:54 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Wakefield VA
454 PM EDT Wed Jul 22 2020

MDZ021-222145-
Dorchester-
454 PM EDT Wed Jul 22 2020

...A LINE OF STRONG THUNDERSTORMS CROSSING THE CHESAPEAKE BAY, WILL
AFFECT DORCHESTER COUNTY...

At 452 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near South River to Saint Leonard to near
Colonial Beach. Movement was east at 30 mph.

Wind gusts in excess of 40 mph are possible with these storms.
Rainfall amounts of 1 to 2 inches are possible with these storms.

Locations impacted include...
Cambridge, Hurlock, Secretary, Vienna, University Of Maryland Center
For Environmental Studies, East New Market, Church Creek, Brookview,
Eldorado, Madison, Andrews, Hoopersville, Hudson, Wingate, Lloyds,
Woolford, Bucktown and Linkwood.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3864 7571 3827 7598 3832 7596 3835 7596
      3837 7597 3826 7604 3828 7618 3827 7618
      3825 7616 3825 7618 3839 7623 3831 7624
      3833 7624 3832 7625 3831 7625 3833 7626
      3863 7629
TIME...MOT...LOC 2052Z 269DEG 30KT 3887 7645 3848 7652 3830 7698

44
Special weather statement, Jul 22, 3:59 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Wakefield VA
459 PM EDT Wed Jul 22 2020

VAZ048-060>062-064-066>069-509>513-515-517-222200-
Nottoway-Western Hanover-Western Henrico (Including the City of
Richmond)-Western Louisa-Caroline-Eastern
Louisa-Lunenburg-Goochland-Eastern Hanover-Western
Chesterfield-Western King
William-Powhatan-Fluvanna-Amelia-Cumberland-Prince Edward-
459 PM EDT Wed Jul 22 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LOUISA...CUMBERLAND...
NOTTOWAY...GOOCHLAND...HANOVER...POWHATAN...WESTERN CHESTERFIELD...
PRINCE EDWARD...NORTH CENTRAL LUNENBURG...SOUTHWESTERN CAROLINE...
NORTHWESTERN HENRICO...NORTHWESTERN KING WILLIAM...AMELIA AND
FLUVANNA COUNTIES AND THE CITY OF RICHMOND...

At 458 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Bumpass to near Madisonville.
Movement was east northeast at 25 mph.

Wind gusts in excess of 30 mph are possible with these storms.
Rainfall amounts of 1 to 2 inches are possible with these storms.

Locations impacted include...
Richmond, Powhatan, Goochland, Cumberland, Farmville, Ashland,
Blackstone, Crewe, Louisa, Mineral, Palmyra, Fork Union, Mannboro,
University Of Richmond, Hampden Sydney College, Longwood University,
Hadensville, Randolph Macon College, Tuckahoe and Amelia Courthouse.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3739 7860 3740 7859 3736 7858 3734 7846
      3764 7825 3769 7824 3778 7848 3814 7806
      3799 7766 3801 7762 3785 7713 3760 7740
      3761 7741 3764 7742 3763 7743 3758 7742
      3702 7803 3711 7850 3720 7869
TIME...MOT...LOC 2058Z 287DEG 41KT 3803 7773 3722 7866

GINGRICH
Special weather statement, Jul 22, 4:46 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Wakefield VA
546 PM EDT Wed Jul 22 2020

VAZ064-075-076-517-519-521-222245-
Western King and Queen-Western King
William-Richmond-Westmoreland-Western Essex-Caroline-
546 PM EDT Wed Jul 22 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN KING AND
QUEEN...NORTHWESTERN RICHMOND...CAROLINE...WESTMORELAND...
NORTHWESTERN KING WILLIAM AND NORTHWESTERN ESSEX COUNTIES...

At 545 PM EDT, strong thunderstorms were clustered near Newtown, or 9
miles southeast of Bowling Green, moving northeast at 25 mph.

Wind gusts in excess of 30 mph are possible with these storms.
Rainfall amounts of up to 1 inch are possible with these storms.

Locations impacted include...
Bowling Green, Montross, Champlain, Milford, Port Royal, Beulahville,
Newtown, Newland, Coles Point, Hague, Loretto, Leedstown, Fort A.p.
Hill, Beazley, Golansville, Currioman Landing, Hustle, Elevon, Supply
and Mount Holly.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3827 7698 3821 7695 3818 7688 3815 7661
      3811 7660 3809 7657 3780 7720 3798 7755
      3820 7725 3819 7725 3819 7723 3820 7722
      3817 7718 3815 7712 3816 7709 3814 7707
      3818 7705 3826 7705 3827 7701
TIME...MOT...LOC 2145Z 236DEG 30KT 3800 7720

GINGRICH

The radar

The Dover AFB radar (KDOX), 47 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Dorchester

When
July 22, 5:00 PM EST
Where
Dorchester County, East New Market
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.600, -75.900

A lightning strike caused a house fire on Beach Haven Road.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2020Every state in 2020This day in weather historyWarnings in Maryland, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911295.